0
Critical Care |

Spontaneous Intrathyroidal Hemorrhage: Rare but Lethal Condition FREE TO VIEW

Mohan Rudrappa, MD; Nikhil K. Meena, MD; Brendon Colaco, MD; Clinton Colaco, MD; Penchala Mittadodla, MD
Author and Funding Information

University of Arkansas for Medical Sciences, Little Rock, AR


Chest. 2014;146(4_MeetingAbstracts):343A. doi:10.1378/chest.1989693
Text Size: A A A
Published online

Abstract

SESSION TITLE: Miscellaneous Case Report Posters III

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Spontaneous thyroid hemorrhage is life threatening condition if not timely recognized. Despite the increasing use of oral vitamin k antagonists only few cases of thyroid hemorrhage causing airway compromise have been reported in literature. Our case reiterates the importance of timely diagnosis and management

CASE PRESENTATION: A 73 year old white woman with deep vein thrombosis on warfarin was admitted to a community hospital for management of urinary tract infection. After two days, she developed sudden onset of dysphagia, odynophagia, and dyspnea. Later, she noticed a swelling on the left side of her neck which suddenly appeared and increased rapidly leading to respiratory distress. A CT scan of the neck revealed a large retro-sternal goiter with hemorrhage causing diffuse narrowing of the distal trachea necessitating endotracheal intubation for airway protection. Her INR was 3.1 and was corrected with FFP and transferred to our medical center for further management. She underwent fine needle aspiration of the neck mass to confirm absence of malignant disease. She then underwent median sternotomy and excision of retrosternal goiter which extended down to the innominate vein and the pathology confirmed hemorrhage. She presented with persistent tachycardia and had elevated T4 with low normal TSH. She was treatment with beta blockers and methimazole for optimal management of hyperthyroidism prior to surgery. Post-surgery, she developed hypothyroidism with elevated TSH and low T3 and required thyroxin supplementation

DISCUSSION: Spontaneous intrathyroidal hemorrhage is rare even though goiter is seen 4% of US population and 10% elderly US population are on anticoagulants. Life threatening bleeding due to airway compromise due to coumadin, heparin and after thrombolysis have been reported as single case reports. Emergent intubation for the airway protection and timely resection has been the main line therapy. Follicular tissue necrosis due to hemorrhage and subsequent release of preformed thyroid hormones may cause transient hyperthyroidism.

CONCLUSIONS: Acute respiratory failure due to thyroidal hemorrhage after oral anticoagulation is a rare but life-threatening condition which if not promptly recognized and treated can be lethal

Reference #1: Tsilchorozidou, Tasoula, et al. "Huge intrathyroidal hematoma causing airway obstruction: a multidisciplinary challenge." Thyroid 16.8 (2006): 795-799.

Reference #2: Kuo, Chun-Lin, et al."Airway compromise caused by the spontaneous thyroid hemorrhage." Resuscitation 82.9 (2011): 1249-1250

DISCLOSURE: The following authors have nothing to disclose: Mohan Rudrappa, Nikhil K. Meena, Brendon Colaco, Clinton Colaco, Penchala Mittadodla

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543